Minnesota, 2009

Tornadoes and Hail in Minnesota, June 17, 2009

June 17, 2009 · NWS ARX · 10 events in 2 counties and zones

Severe thunderstorms were triggered along a warm front during the evening of June 17. One of the storms produced two known tornadoes, one that initially touched down near the Dodge and Mower County line, northwest of the city of Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.0 million
Crop damage
$55,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Severe thunderstorms were triggered along a warm front during the evening of June 17. One of the storms produced two known tornadoes, one that initially touched down near the Dodge and Mower County line, northwest of the city of Austin. The tornado then moved through far north sections of Austin to areas about 3 miles east of Austin. The worst tornado damage was considered EF2 about 3 miles north of downtown near the intersection of 243rd and 4th street northwest. The bulk of the remaining damage was considered EF0 and EF1. The tornado was on the ground from approximately 8:00 p.m. until 8:23 p.m. Path length was about 10 miles long and had a maximum width of 120 yards. Another small tornado touched down southeast of this track in open country in rural Mower County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 17, 1:35 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 17, 1:35 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 PM CDT WED JUN 17 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

FORECAST FOCUS IN ON THE RAIN CHANCES FOR THE NEXT FEW DAYS.

FIRST...LOOKING AT THE NEXT SEVERAL HOURS...A MAJORITY OF THE MESO
MODELS INDICATE WHAT LOOKS LIKE DIURNALLY DRIVEN CONVECTION POPPING
UP BY 00Z OVER PARTS OF SOUTHERN MN AND NORTHEAST IA. INSTABILITY
AND A SFC BOUNDARY/CONVERGENT AREA LYING FROM SOUTHERN MN INTO
CENTRAL IA LOOK TO BE THE MAIN CULPRITS FOR THIS PROGGED CONVECTION.
WILL ADJUST POPS TO REFLECT THIS POTENTIAL. IF STORMS DUE TO DEVELOP
IN THIS REGION...BELIEVE THE DIURNAL NATURE SHOULD RESULT IN THE
STORMS DIMINISHING/DYING OFF BY THE MID EVENING HOURS.

RATHER MESSY WEATHER PATTERN TO INFLUENCE THE REGION...WITH VARIOUS
BITS OF UPPER LEVEL ENERGY KICKING OUT OF A TROUGH OVER THE NORTHERN
PLAINS ON THU...WITH THIS TROUGH THEN SLIDING ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY ON FRI. AT THE SFC...THERE WILL BE SOME
ASSOCIATED BOUNDARIES...WITH A WARM FRONT LIKELY WAVERING NEAR...OR
ACROSS THE REGION...AND A COLD FRONT SLIPPING IN ON FRI. IN
ADDITION...BRANCHES OF THE LOW LEVEL JET AND 850 MB MOISTURE
TRANSPORT WILL SURGE INTO THE REGION FOR TONIGHT THROUGH
FRI...AIDING THE CONVECTION POSSIBILITIES. PW/S ARE PROGGED TO BE IN
THE 1.5-2 INCH RANGE...SO A GOOD AMOUNT OF MOISTURE TO WORK WITH.
AREAS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT PORTIONS OF THE
REGION...ON AND OFF...FROM TONIGHT THROUGH FRIDAY AS A RESULT. WHERE
THESE VARIOUS ELEMENTS WILL BE ARE UNCERTAIN AT THIS TIME...LENDING
SOME DOUBT TO WHERE THE BEST PCPN CHANCES WILL LIE...ALONG WITH
TIMING. THERE ARE ALSO SOME HINTS THAT THE BETTER FORCING OVER THE
NEXT COUPLE DAYS COULD SHUFFLE TO THE NORTH AND SOUTH OF THE LOCAL
FORECAST AREA...LEAVING THE SFC FRONT ALONG WITH INSTABILITY TO BE
THE MAIN INGREDIENTS FOR STORM PRODUCTION. IN THIS SCENARIO...PCPN
DEVELOPMENT COULD BE MORE SCATTERED IN NATURE.

AS FOR INSTABILITY...BOTH THE 17.12Z GFS AND NAM BUILD ABOUT
1500-2000 J/KG SBCAPE FOR THE AFTERNOONS OF THU AND FRI. THERE COULD
BE QUITE A BIT OF CLOUDINESS AROUND THOUGH...WHICH WOULD CUT INTO
THE INSTABILITY. WIND SHEAR LOOKS REAL GOOD FOR STORM
ORGANIZATION...WITH 60+ KTS IN THE 0-6KM THU AFTERNOON/NIGHT...40-50
KTS FRI AFTERNOON. FOR A SEVERE RISK...THU AFTERNOON/NIGHT LOOKS
TO HAVE THE BIGGEST THREAT AT THIS MOMENT. AGAIN THOUGH...THERE IS
SOME UNCERTAINLY WITH WHERE THE VARIOUS FORCING ELEMENTS WILL
TRACK...AND WHERE THE BETTER STORM SOURCE REGIONS WILL LIE. IT WILL
HAVE TO BE MONITORED CLOSELY.

THE SHORTWAVE TROUGH WILL EXIT TO THE EAST OVERNIGHT
FRIDAY...ALLOWING FOR AN UPPER LEVEL RIDGE TO BUILD ACROSS THE
REGION FOR THE WEEKEND. SEASONABLE WARMTH SHOULD RESULT...ALONG WITH
A COUPLE DAYS TO DRY OUT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS AND ECMWF IN PRETTY GOOD AGREEMENT WITH KEEPING THE WEEKEND
UPPER LEVEL RIDGE EXTENDING FROM THE SOUTHERN PLAINS INTO THE UPPER
MISSISSIPPI RIVER VALLEY THOUGH MUCH OF NEXT WEEK. WHILE THIS SHOULD
RESULT IN A CONTINUATION OF SUMMER TIME WARMTH...IT DOES NOT
NECESSARILY MEAN A SPATE OF DRY DAYS. BITS OF SHORTWAVE ENERGY LOOK
TO SPIN UP THE WESTERN SIDE OF THE RIDGE...WITH ACCOMPANYING SFC
BOUNDARIES...DECENT LOW LEVEL MOISTURE RETURN AND INCREASING
INSTABILITY. SHOWER/STORM DEVELOPMENT SHOULD RESULT IN THE VICINITY
OF THE SFC BOUNDARIES. SOME DIFFERENCES IN THE MODELS IN JUST WHERE
THESE SYSTEM WILL MOVE...HOWEVER...LENDING LESS CONFIDENCE TO THE
TIMING/LOCATION OF THESE PCPN CHANCES. THIS IS ASSUMING...OF
COURSE...THAT THESE SYSTEMS ARE ABLE TO WORK THIS FAR EAST INTO THE
RIDGE. ENSEMBLES MEMBERS SHOW A MIX OF THE GFS/ECMWF...AND WILL LEAN
TOWARD A BLEND/HPC SOLUTION FOR NOW.

&&

.AVIATION...

A LOW PRESSURE TROUGH EXTENDS FROM NE SOUTH DAKOTA INTO SOUTH
CENTRAL MINNESOTA. SE FLOW NORTH OF THE BOUNDARY HAS MAINTAINED A
STRATUS DECK AND EVEN SOME BR...BUT DAYTIME MIXING HAS HELPED BRING
CIGS UP. ADDITIONAL HEATING WILL ENSURE CIGS AND VSBYS AT KLSE AND
KRST RISE TO VFR. THE REST OF THE FORECAST IS MUDDLED BY ISSUES
WHERE THUNDERSTORMS MAY FORM AND IF THEY WOULD IMPACT THE TAF SITES.
CURRENT THOUGHT IS THAT SOME SHOWERS OR THUNDERSTORMS MAY FORM LATE
THIS AFTERNOON IN SW MINNESOTA ALONG THE TROUGH...THEN PROPAGATE
NEAR OR ACROSS THE TAF SITES THIS EVENING. ANOTHER BATCH OF SHOWERS
AND THUNDERSTORMS COULD FORM OVERNIGHT...WITH THE LOW LEVEL JET
IMPINGING ON THIS TROUGH. HOWEVER...IF A COMPLEX OF STORMS MOVES
ACROSS NEBRASKA AND IOWA OVERNIGHT...THEN THE OVERNIGHT STORMS
AFFECTING THE TAF SITES WOULD NOT OCCUR. LATER FORECASTS WILL NEED
TO REFINE THE TIMING OF RAIN...AND ANY REDUCTION TO CIGS OR VSBY
FROM VFR. ANY RAINFALL SHOULD END LATE TONIGHT...WITH MUCH OF THU
MORNING DRY.

AJ

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jun 17, 4:56 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
556 PM CDT WED JUN 17 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
556 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING...AND THEN MORE
LIKELY OVERNIGHT. THERE IS A GREAT DEAL OF UNCERTAINTY AS TO WHEN
THUNDERSTORMS WILL DEVELOP...BUT IF THEY DO SO THIS EVENING...THEY
MAY RAPIDLY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND...
PRIMARILY WEST OF THE MISSISSIPPI RIVER. THE SEVERE THREAT IS LIKELY
TO BE MAXIMIZED THROUGH THE EVENING TOWARD MIDNIGHT...BUT MAY LINGER
ON A MORE ISOLATED BASIS INTO THE OVERNIGHT HOURS. IT IS IN THE
EVENING HOURS BEFORE 10 OR 11 PM THAT AN ISOLATED TORNADO IS POSSIBLE
ROUGHLY WEST OF A LINE FROM LAKE CITY TO ELKADER...WITH THE THREATS
LATER IN THE NIGHT BEING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC EPISODES OF THUNDERSTORMS WILL CONTINUE THURSDAY AND FRIDAY.
A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE FROM THURSDAY THROUGH
FRIDAY. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS ON THURSDAY AND THURSDAY NIGHT. ON FRIDAY...THESE
THREATS WILL CONTINUE ALONG WITH THE POSSIBILITY OF A FEW TORNADOES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY NIGHT THROUGH
TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN WHETHER ANY OF
THESE THUNDERSTORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS MAINLY WEST OF THE MISSISSIPPI RIVER WILL WANT TO
MONITOR THUNDERSTORM POTENTIAL THIS EVENING...AND IF STORMS DEVELOP
OR A SEVERE THUNDERSTORM WATCH IS ISSUED...BE READY TO ACTIVATE
ESPECIALLY THROUGH MIDNIGHT. LATER IN THE NIGHT THE SEVERE
THREAT SHOULD BE MORE ISOLATED TO THE POINT THAT ACTIVATION IS NOT
LIKELY. SPOTTERS WILL LIKELY BE NEEDED ON THURSDAY...AND PERHAPS
INTO FRIDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE/BINAU

In the hours before

Special weather statement, Jun 17, 5:44 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT WED JUN 17 2009

IAZ008-009-018-019-MNZ086-087-094-095-180045-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
644 PM CDT WED JUN 17 2009

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ACROSS THE AREA THIS
EVENING...

DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING RAPIDLY
ACROSS SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA...MOVING EAST
AT 30 MPH.

WIND GUSTS UP TO 55 MPH AND SMALL HAIL MAY ACCOMPANY THIS STRONG
THUNDERSTORM. THESE STORMS MAY EVENTUALLY BECOME SEVERE AT A MOMENTS
NOTICE...WITH LARGE HAIL...DAMAGING WINDS...OR ISOLATED TORNADOES.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.

BINAU

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Funnel Cloud, Mower

When
June 17, 6:33 PM CST
Where
Mower County, 5.23 mi NNE of Corning
Reported by
Trained Spotter
Coordinates
43.840, -93.010

Hail, Dodge

When
June 17, 6:33 PM CST
Where
Dodge County, 1 mi S of Claremont
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.035, -93.000

Hail, Dodge

When
June 17, 6:37 PM CST
Where
Dodge County, 8.54 mi WSW of Hayfield
Measured
3 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
43.851, -93.037

Tornado, Mower

When
June 17, 7:00 PM CST to 7:23 PM CST
Where
Mower County, 2.5 mi W of Ramsey to 2.31 mi SSE of Austin
Rating
EF2
Path length
9.6 mi
Path width
120 yd
Injuries
1 direct, 0 indirect
Property damage
$2.0 million
Crop damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.723, -93.030

A tornado caused damage on the north and northeast side of the city of Austin. Specific reports included minor tree damage, as well as debris blown into fences and bent poles on the northwest side of Austin. Several power poles were snapped off or bent along Highway 218 on the north side of the city. Several metal work buildings were heavily damaged along 243rd St, along with numerous trees and some minor roof damage to nearby homes. Large debris, such as metal dumpsters, were tossed large distances. There was straight-line wind damage noted south of the tornado path, or along Highway 218 and 4th St NW. Several homes had minor damage, with numerous trees blown over or sheared off along 236th and 237th Street directly north of downtown Austin. There was considerable damage done in Todd Park, including athletic equipment, small buildings and hundreds of trees toppled and uprooted. The north side of the park, including the northern softball fields had the most damage. There was also considerable tree damage along 21st St NE or 555th Ave, which continued into the Austin Country Club. Minor damage was noted about a half mile east of the Austin airport and about 2 miles southeast of the airport. One minor injury was reported when a man sustained scrapes and bruises when he took shelter in a shed that rolled over twice.

Hail, Mower

When
June 17, 7:27 PM CST
Where
Mower County, Austin
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
43.670, -92.930

Funnel Cloud, Mower

When
June 17, 7:44 PM CST
Where
Mower County, 3.3 mi ENE of Rose Creek
Reported by
Fire Department/Rescue
Coordinates
43.620, -92.790

Tornado, Mower

When
June 17, 7:51 PM CST
Where
Mower County, Adams
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
43.570, -92.730

A brief tornado was witnessed by the Le Roy Fire Department storm spotters.

Hail, Dodge

When
June 17, 7:56 PM CST
Where
Dodge County, Claremont
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.050, -93.000

Hail, Mower

When
June 17, 7:57 PM CST
Where
Mower County, 3 mi NW of Le Roy
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
43.551, -92.562

Hail, Mower

When
June 17, 8:13 PM CST
Where
Mower County, 2.13 mi NNW of Le Roy
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
43.550, -92.530

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyThe tornado archive for Minnesota, 2009Warnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167967, 179302, 167970, 167964, 167971, 167968, 179263, 179305, 179308, 167972.